Tornadoes · United States · Iowa · 2004

F0 tornado, Adel, Iowa, May 22, 2004

This F0 tornado ran 0.2 miles across Dallas County on May 22, 2004, touching down at 8:27 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 22, 2004
Touchdown
8:27 PM CDT (01:27 UTC)
Path length
0.2 miles (0.3 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Dallas County
Touchdown point
41.700, -94.000
Lift-off point
41.700, -94.000
Record number
916

What the Weather Service recorded

The synoptic situation was very similar to what it was the previous day. A complex weather situation was in place due to the convection from the previous night. An outflow boundary extended east to west across northern Missouri. The synoptic frontal boundary extended from central Nebraska across northern Iowa. The air was clear over Iowa during the day, allowing for temperatures to recover. Dew point values also recovered quite rapidly with readings in the upper 60s to low 70s by the late afternoon hours. Lifted indices dropped into the -5 to -10 C. range by evening with CAPE values approaching 5000 J/kg. By the evening hours, the frontal boundary and outflow boundary had converged and were located along Interstate 80. Explosive thunderstorm development took place during the very late afternoon and evening hours in spite of the weak shear profile. Discrete supercells formed in a narrow line along Interstate 80 from near Des Moines on west. The storms became tornadic quickly. To add insult to injury, a strong thunderstorm complex formed over Nebraska and moved east along the line of convection over Iowa. As the event took shape, all modes of severe weather occurred. The storms developed so rapidly that there was little more than a half hour from the first hail and wind report to the first tornado touchdown. Hail and high wind reports were too numerous to mention individually here. Numerous reports of golf ball size hail were received. Boone and Story Counties reported some of the largest hail with the event as baseball size hail pelted the are. There was one report of very large hail northwest of Slater in Story County. Hail five and one half inches in diameter punched 8 holes through a steel roof. There was severe house siding and roof damage in the area. There were numerous tornadoes, especially in the central Iowa Iowa. At one point there were several supercells around the metropolitan Des Moines area. Two of the stronger tornadoes touched down west and south of Des Moines. Fortunately, most of the tornado tracks were over open areas and resulted in little damage. High winds became a problem, especially after sunset, as the complex from Nebraska moved in. The system became more of a derecho during the late night hours. Eighty plus MPH winds pelted southwest Iowa and downed barns and several buildings in Adams and Cass Counties. A beta bow element formed in central Iowa shortly before midnight. The bow echo produced a measured wind gust of 106 MPH in northern Warren County. The high winds continued to push east along Interstate 80 for the next hour or so before it started to weaken. The other major problem was with heavy rain. The convection from the previous night set the stage by saturating soils. The echos trained for several hours across central Iowa with very heavy rainfall. Rainfall rates of 4 to 5 inches per hour were common under the heavier cells. Several locations received 2 to 5 inch rainfalls in under two hours, resulting in widespread flash flooding. Reports of major highways being inundated by water were common. By the end of the night, a swath of 4 to 9 inch rainfall was evident north of Interstate 80. Longer term river flooding became a major problem by the morning of the 23rd. There were two lightning related injuries. Two people were injured when they were struck by lightning out of doors in Nevada. The lightning struck close by as they were carrying groceries into their home. The jolt caused them to fall, resulting in laceration to the head.

Tornado tracked through open fields for the most part. It also lifted from time to time.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

36 minutes of warning. NWS DMX issued a tornado warning for this county at 00:51 UTC, 36 minutes before the tornado touched down, in force until 01:30 UTC.

Issued (UTC)ExpiredProductOffice
00:10 UTC01:00 UTCTornado WarningDMX
00:51 UTC01:30 UTCTornado WarningDMX
01:21 UTC17:15 UTCFlash Flood WarningDMX
01:29 UTC01:45 UTCTornado WarningDMX
01:31 UTC02:15 UTCSevere Thunderstorm WarningDMX
02:14 UTC02:45 UTCTornado WarningDMX
04:20 UTC05:15 UTCSevere Thunderstorm WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 22, 2:09 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, May 22, 2:09 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
209 PM CDT SAT MAY 22 2004

.DISCUSSION...
MAIN CONCERNS FOR EARLY IN THE FORECAST PERIOD WILL BE CONVECTION
THROUGH MONDAY. TODAY OUTFLOW BOUNDARY FROM MORNING CONVECTION
BEGINNING TO ERODE OVER NORTHERN MISSOURI WITH A MORE SOUTHERLY PUSH
BECOMING APPARENT. NEXT IN ROUND OF SHORTWAVES NOW ENTERING MIDWEST.
STATIONARY BOUNDARY OVER NORTHERN IOWA BEGINNING TO SAG SOUTH WITH
BOUNDARIES PRIMED TO CONVERGE. EXPLOSIVE THUNDERSTORM DEVELOPMENT
APPEARS LIKELY AND FROM 18Z OAX SOUNDING...CAP IS ERODING.
SUPERCELLS ARE LIKELY WITHIN THE FIRST SEVERAL HOURS OF INITIATION
LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND TORNADOES WILL BE
THE MAIN THREATS EARLY ON. HEAVY RAIN WILL BE A CONCERN WITH THE
POSSIBILITY OF TRAINING STORMS EARLY. 65-70KT 850MB JET CRANKS UP
TONIGHT WITH GOOD CONVERGENCE OVER IOWA AND PLENTY OF MOISTURE FEED.
CONVECTION SHOULD FORM INTO AN MCS AND TRAVEL ACROSS THE
NORTHWESTERN 2/3 OF THE FORECAST AREA. WIDESPREAD 1-2 INCH AMOUNTS
LIKELY WITH LOCALLY HEAVIER POSSIBLE.  LOW TRACKS ACROSS CNTRL IA
SUNDAY...POSSIBLE THUNDERSTORMS DEVELOPING ALONG COLD FRONT ACROSS
EAST. MORE THUNDERSTORMS EXPECTED MONDAY AS NEXT SYSTEM ARRIVES.

ACTIVITY FINALLY COMES TO AN END BY TUESDAY WITH COOLER AND DRY
CONDITIONS EXPECTED. KEPT NEXT CHANCE FOR PRECIPITATION FRIDAY.
ENSEMBLES NOT IN AGREEMENT ON SHORTWAVE TOWARDS THE END OF THE WEEK
AND REMAIN CONSISTENT FOR END OF EXTENDED PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT NORTH OF
INTERSTATE 80.

&&

DONAVON
Hazardous weather outlook, May 22, 3:27 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT SAT MAY 22 2004

IAZ004>007-015>017-024>028-036>039-048>050-060>062-231100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POLK-
POWESHIEK-STORY-TAMA-WINNEBAGO-WORTH-WRIGHT-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND NORTHERN
IOWA...NORTH AND EAST OF A LINE FROM EMMETSBURG...TO DES MOINES...TO
GRINNELL.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 6 PM TONIGHT
THROUGH THE REST OF THE NIGHT.  THREATS INCLUDE VERY LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE
DURING THE EVENING HOURS. FLASH FLOODING IS ALSO POSSIBLE...
ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD
HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE
POSSIBLE BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A THUNDERSTORM COMPLEX...WITH SOME EMBEDDED SEVERE
THUNDERSTORMS POSSIBLE...WILL LIKELY BE ONGOING EARLY SUNDAY
MORNING. SEVERE WEATHER IS POSSIBLE AGAIN SUNDAY AFTERNOON AND
MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND
FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON
SUNDAY AND MONDAY.

IAZ023-033>035-044>047-057>059-231100-
AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-
POCAHONTAS-SAC-WEBSTER-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST
CENTRAL INTO CENTRAL IOWA...ALONG AND WEST OF A LINE FROM AUDUBON...
TO PERRY...TO POCAHONTAS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THROUGH
THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR TORNADOES DURING THE
EVENING. FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY ACROSS AREAS
ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS.
ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT FOR BOTH SEVERE
WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED
MONDAY AFTERNOON AND NIGHT.

IAZ073>075-084>086-092>097-231100-
APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-
WAPELLO-WARREN-WAYNE-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHERN IOWA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM TONIGHT
THROUGH THE REST OF THE NIGHT.  THREATS INCLUDE VERY LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS.  CONDITIONS ARE ALSO FAVORABLE FOR
STRONG TORNADOES.  EVENING HOURS. ISOLATED FLASH FLOODING CANNOT BE
RULED OUT...BUT IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND AGAIN
MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO
BE NEEDED AGAIN ON SUNDAY AFTERNOON AND MONDAY.

IAZ070>072-081>083-231100-
ADAIR-ADAMS-CASS-CLARKE-MADISON-UNION-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHERN IOWA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THIS
EVENING THROUGH THE REST OF THE NIGHT.  THREATS INCLUDE VERY LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY
FAVORABLE FOR STRONG TORNADOES DURING THE EVENING. ISOLATED FLASH
FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE WEATHER IS POSSIBLE MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. SPOTTER ACTIVATION
MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT.

In the hours before

Local storm report, May 22, 8:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TORNADO          S ADEL                  41.61N 94.03W
05/22/2004                   DALLAS             IA   BROADCAST MEDIA

&&

SS
Local storm report, May 22, 8:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
814 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TORNADO          S ADEL                  41.61N 94.03W
05/22/2004                   DALLAS             IA   BROADCAST MEDIA

            ROPE TORNADO JUST SOUTH OF ADEL

&&

SS
Local storm report, May 22, 8:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TORNADO          5 W WAUKEE              41.61N 93.96W
05/22/2004                   DALLAS             IA   TRAINED SPOTTER

            TORNADO 5 MI WEST OF WAUKEE

&&

DR
Local storm report, May 22, 8:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
821 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TORNADO          LAUREL                  41.88N 92.92W
05/22/2004                   MARSHALL           IA   LAW ENFORCEMENT

            TORNADO 4 MI FROM LAUREL

&&

DR
Local storm report, May 22, 8:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
823 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     MELBOURNE               41.94N 93.10W
05/22/2004  92 MPH           MARSHALL           IA   AMATEUR RADIO

            92 MPH WINDS MEASURED BETWEEN COLLINS AND MELBOURNE

&&

DR
Local storm report, May 22, 8:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TORNADO          10 NE NEWTON            41.80N 92.91W
05/22/2004                   JASPER             IA   LAW ENFORCEMENT

            TORNADO ON GROUND 10 MI NE OF NEWTON

&&

DR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

1.5 hours before the tornado, 202 km from the path. May 23, 2004.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2882 joules per kilogram, CIN -5, lifted condensation level 1091 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 51 square meters per square second, 0 to 6 km bulk shear 64 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2882 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
3473 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
64 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
4.2
Supercell composite
16.7
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

10.5 hours after it, 202 km from the path. May 23, 2004.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 164 joules per kilogram, CIN -322, lifted condensation level 534 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -4 square meters per square second, 0 to 6 km bulk shear 68 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-322 J/kg
Surface CAPE
49 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

The radar

The Des Moines radar (KDMX), 23 km away, was scanning. The volume nearest the touchdown began at 01:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:32 UTCHAIL 0.887 Sw BooneBoone, IA
23:58 UTCHAIL 2.752 N MadridBoone, IA
23:59 UTCHAIL 0.88MadridBoone, IA
23:59 UTCHAIL 1.75MadridBoone, IA
00:01 UTCHAIL 0.88AmesStory, IA
00:02 UTCHAIL 2.75MadridBoone, IA
00:03 UTCHAIL 1AmesStory, IA
00:05 UTCHAIL 1.751 Sw KelleyStory, IA
00:07 UTCTORNADO6 Sw StuartAdair, IA
00:08 UTCTORNADO4 Sw StuartAdair, IA
00:09 UTCTORNADO5 Sw StuartAdair, IA
00:10 UTCTORNADO2 Sw StuartAdair, IA
00:11 UTCHAIL 1AmesStory, IAHIGHWAY 30 AND ELWOOD.
00:11 UTCTORNADO2 Sw StuartAdair, IA
00:11 UTCTORNADO5 W EarlhamMadison, IA
00:13 UTCTORNADOS MenloGuthrie, IA
00:15 UTCHAIL 0.88Nw AmesStory, IA
00:15 UTCTORNADO3 S StuartAdair, IATORNADO ON GROUND 3 MILES S OF STUART
00:17 UTCHAIL 1.75Coon RapidsCarroll, IA
00:17 UTCTORNADO2 S StuartAdair, IA
00:18 UTCHAIL 2.751 W SlaterStory, IA
00:20 UTCHAIL 0.881 S AmesStory, IA69 SOUTH, 1 MILE FROM AMES
00:21 UTCTORNADO3 S StuartAdair, IA
00:21 UTCTORNADO4 Se StuartAdair, IA
00:23 UTCTORNADO2 Se StuartAdair, IA
00:24 UTCTORNADO1 S StuartAdair, IAEAST OF P28.
00:25 UTCHAIL 1AmesStory, IA
00:26 UTCHAIL 1AmesStory, IAQUARTER SIZE HAIL WEST SIDE OF AMES
00:28 UTCHAIL 1.75AmesStory, IA
00:41 UTCHAIL 1.75Coon RapidsCarroll, IA
00:45 UTCTORNADO1 W MaxwellStory, IA
00:45 UTCTORNADO4 E DexterDallas, IA
00:53 UTCTORNADO1 S MaxwellStory, IA
00:55 UTCTORNADO1 W AdelDallas, IA1 MILES WEST OF ADEL, TORNADO
00:57 UTCTORNADO4 W AdelDallas, IAON GROUND FOR ABOUT 30 SECONDS
00:58 UTCFLASH FLOOD1 S AmesStory, IAWATER OVER HIGHWAY 69, 1 MILE SOUTH OF AMES
01:00 UTCTORNADO1 W AdelDallas, IA10 MILES NORTH OF INTERSTATE 80 MM 106
01:06 UTCTORNADOS AdelDallas, IAROPE TORNADO JUST SOUTH OF ADEL
01:07 UTCTORNADO3 S AdelDallas, IA
01:08 UTCTORNADO2 Sw AdelDallas, IA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 22, 2004

64 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 223:58 PM EDTF0Saginaw, MI2.550
May 224:02 PM EDTF0Saginaw, MI0.230
May 222:10 PM MDTF0Goshen, WY0.225
May 224:35 PM EDTF0Shiawassee, MI0.120
May 224:45 PM EDTF1Tuscola, MI1.050$10,000
May 225:10 PM EDTF0Sanilac, MI1.050$20,000
May 223:20 PM MDTF0Logan, CO0.150
May 225:22 PM CDTF0McPherson, NE0.220
May 225:28 PM CDTF0Furnas, NE0.150$10,000
May 225:35 PM CDTF1Furnas, NE3.0400$300,000
May 225:40 PM CDTF0Logan, NE0.110
May 225:40 PM CDTF0Logan, NE2.020
May 225:49 PM CDTF0Harlan, NE0.250$150,000
May 226:04 PM CDTF0Harlan, NE0.2100
May 226:10 PM CDTF0Colfax, NE0.550
May 226:11 PM CDTF0Harlan, NE0.275
May 226:34 PM CDTF1Custer, NE0.220$40,000
May 226:36 PM CDTF0Franklin, NE0.150$10,000
May 226:46 PM CDTF0Webster, NE3.5125$250,000
May 226:50 PM CDTF1Custer, NE0.530$50,000
May 226:53 PM CDTF0Thayer, NE0.275
May 227:00 PM CDTF2Thayer, NE8.0800$2.5 million
May 227:07 PM CDTF1Adair, IA7.1100$50,000
May 227:10 PM CDTF1Adams, NE7.0150$1.0 million
May 227:11 PM CDTF0Madison, IA0.330
May 227:12 PM CDTF0Custer, NE0.210
May 227:13 PM CDTF0Lincoln, NE0.110
May 227:15 PM CDTF1Dodge, NE2.0200
May 227:17 PM CDTF0Custer, NE0.110
May 227:19 PM CDTF2Adams, NE23.0700$5.0 million
May 227:24 PM CDTF0Thayer, NE1.050
May 227:26 PM CDTF1Fillmore, NE2.5100$100,000
May 227:29 PM CDTF1Clay, NE0.225
May 227:30 PM CDTF4Hallam tornado, NE54.04,400138$160 million
May 227:32 PM CDTF1Fillmore, NE2.0150$100,000
May 227:34 PM CDTF0York, NE0.275$40,000
May 227:35 PM CDTF0Jefferson, NE2.080
May 227:45 PM CDTF0Story, IA1.450$2,000
May 227:45 PM CDTF0Dallas, IA0.225
May 227:55 PM CDTF1Dallas, IA5.0100$2,000
May 228:06 PM CDTF0Jasper, IA0.225
May 228:13 PM CDTF0Dallas, IA0.550$1,000
May 228:19 PM CDTF0Harrison, IA0.260
May 228:19 PM CDTF0Marshall, IA0.540
May 228:20 PM CDTF0Jasper, IA0.225
May 228:23 PM CDTF0Jasper, IA0.225
May 228:35 PM CDTF0Jasper, IA0.225
May 228:36 PM CDTF0Jasper, IA1.540$10,000
May 228:40 PM CDTF1Marshall, IA17.0100$10,000
May 228:42 PM CDTF0Republic, KS0.150$10,000
May 228:44 PM CDTF2Republic, KS2.0100$90,000
May 228:45 PM CDTF0Shelby, IA2.0200
May 228:53 PM CDTF1Thayer, NE10.0400$1.0 million
May 228:56 PM CDTF0Republic, KS0.150
May 228:59 PM CDTF0Republic, KS0.150
May 229:06 PM CDTF0Polk, IA2.050
May 229:15 PM CDTF0Tama, IA0.330
May 229:25 PM CDTF0Thayer, NE6.0200$250,000
May 229:30 PM CDTF1Jefferson, NE3.0100
May 229:40 PM CDTF1Cass, NE1.5150

All 65 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.